NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Arthritis and Rheumatism
Sunscreen and RA Medications
I have RA and been taking Arthotec, Enbrel, Prednisone, and MTX. I also have very senstive skin. I bought a sunscreen that is made for infants and had a SPF of 50. I used it and still got sunburned and a rash. Can you tell me what I can use so I will not get sunburned or a rash? Which medication could be making me more sensitive to the sun?
Drug-induced photosensitivity is the development of skin disease or rash as a result of the combined effects of medication and UV light. Of the medications that you listed, methotrexate (MTX) is the most likely candidate to be associated with photosensitivity.
It is difficult to state whether your rash is a reaction to the sunscreen applied versus a drug-induced photosensitivity reaction versus both. One way to discern a sunscreen reaction versus a drug-induced photosensitivity reaction is to apply the sunscreen without subsequent sun exposure. If a rash occurs, it is more likely than not that, at a minimum, you have a reaction to the sunscreen. In this case, your dermatologist may be able to guide you in choosing a nonirritating topical sunblock. Vanicream is one brand name of sunscreen that is preservative-free and advertises itself as "free of common chemical irritants."
As an alternative to topical sunscreens, you may also explore clothing with a high Ultraviolet Protection Factor (UPF) rating.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University